Michigan, 2025

Heat in Michigan, June 22, 2025

June 22, 2025 · NWS MQT · 11 events in 11 counties and zones

A hot and humid airmass with temperatures well into the 90s and dewpoints in the 70s resulted in heat index values reaching 100 to 110F on the 22nd. The NWS office in Negaunee set a new daily record high of 93F, breaking the previous record of 90F set in 1995.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A hot and humid airmass with temperatures well into the 90s and dewpoints in the 70s resulted in heat index values reaching 100 to 110F on the 22nd. The NWS office in Negaunee set a new daily record high of 93F, breaking the previous record of 90F set in 1995. Cooling centers were opened due to the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 22, 6:09 AM EST, 4 hours 51 minutes earlier. Its key messages:

  • A hot and humid airmass is expected over Upper Michigan today into Monday. Those sensitive to heat, especially those without effective cooling and/or hydration, may be impacted. A Heat Advisory is in effect for the interior west and central UP today.
  • A Slight Risk (category 2 out of 5) of damaging winds and hail exists for Monday as a cold front pushes through, though temperatures return to normal following the front.
Area forecast discussion, Jun 22, 6:09 AM EST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
709 AM EDT Sun Jun 22 2025

.KEY MESSAGES...

- A hot and humid airmass is expected over Upper Michigan today into
Monday. Those sensitive to heat, especially those without effective
cooling and/or hydration, may be impacted. A Heat Advisory is in
effect for the interior west and central UP today.

- A Slight Risk (category 2 out of 5) of damaging winds and hail
exists for Monday as a cold front pushes through, though
temperatures return to normal following the front.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 328 AM EDT Sun Jun 22 2025

While a few showers and storms are firing upon a line lifting
northwards into Lake Superior early this morning, no notable other
weather is being seen as the convection is 'behaving itself' as it
leaves the U.P. this morning. As the cloud cover moves northwards
out of our with the convection, we could see temperatures drop a
little over the area as radiational cooling begins to take effect.
That being said, the cooling should be fairly limited, with some
spots failing to get below 70 between now and Monday evening. As we
move into the daytime today, southerly flow continuing across the
area will continue to cycle warm Gulf air across the region. With
the warming component found in southerly downslope winds, mostly
sunny skies, and anomalously warm air hanging overhead, expect highs
today to get into the lower to mid 90s across the west and central
U.P., with heat indexes getting above 100 this afternoon in the
interior west, interior central, and southerly downslope areas in
the west and central. Therefore, a Heat Advisory has been issued for
these areas until at least close to sunset this evening. However, we
may need to extend the timing of the Heat Advisory further out as we
will fail to find overnight relief; low temperatures tonight are
only projected to get into the lower 70s across most of the area,
with conditions at the sfc still feeling rather muggy as dewpoints
still remain in the mid 60s to lower 70s. While I did bring RHs into
the 50 percents into the 40 percents in a few spots this afternoon,
I may have been a little too gung-ho with dewpoint depressions
caused by the sunny skies today; it could be that more moist
conditions will be found at the sfc due to the high moisture content
of the airmass above us (PWATs are looking to range from 1.25 to 2
inches today). Thus, we could see the Heat Advisories expanded into
northern Houghton, Alger, and Delta counties later today as well, as
higher moisture content than currently forecasted could lead to
higher 'felt' heat across Upper Michigan. Only the areas 'protected'
by the lake breezes (mainly the Lake Michigan lake breeze) are
expected to be safe from the heat concerns today into Monday.

Heat concerns look to continue across the central U.P. into Monday.
However, as a cold front drops down from the northwest throughout
the day, expect a line of showers and storms to move through the
region throughout the day and bring relief behind it. Because of
this, while we could see Heat Advisories continue early in the day
(IF they are extended in time), expect them to end once the line of
convection passes. With sunny skies ahead of the line of convection
allowing instability to develop, and with 'good enough' shear along
the cold front pushing through from west to east (0-6 km bulk shear
around 30 knots), we could see a few severe storms along the line;
the primary threats expected are damaging winds and hail, although
as convection transitions from elevated to sfc-based throughout the
day, a rogue spin-up tornado cannot be completely ruled out either
by late in the afternoon, even though the chance of this occurring
is very, very low (2% chance).

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 328 AM EDT Sun Jun 22 2025

By Monday, the upper air pattern will consist of a substantial 500mb
ridge over the eastern CONUS with deep troughing over the Rockies
and a trough off the New England coast. Due to the relatively low
number of wave features over the north half of the western
hemisphere, the ridge will serve as a block through much of this
forecast period with troughing not expected to leave the western
CONUS until beyond next work week.

The NBM deterministic presents high temperatures around 70 degrees
for the rest of the work week with lows in the mid 50s. Because of
the nature of being on the periphery of the ridge, PoPs are present
every day of the forecast as ridge-riding impulse shortwaves present
various degrees of showers and thunderstorms. While a completely dry
day is possible, the small nature of those shortwaves makes them
difficult to precisely determine the timing of such passing rain
chances, thus there being rain seemingly every day in the forecast.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 709 AM EDT Sun Jun 22 2025

VFR conditions look to dominate throughout the TAF period as cloud
cover retreats north of the U.P. this morning. Outside of the gusty
southerly flow today and the revitalized southerly flow late tonight
ahead of an incoming cold front, the only other concern for the
period is the LLWS projected to develop across all of the terminals.
While LLWS confidence is pretty high, sfc wind direction tonight (at
least early) is not due to guidance showing winds being somewhat
light and kind of variable near the sfc early in the overnight
hours.

&&

.MARINE...
Issued at 328 AM EDT Sun Jun 22 2025

Some garden-variety thunderstorms are moving northwards over Lake
Superior this morning and continuing into northern Ontario by this
afternoon. As that happens, we could be seeing east to northeasterly
winds of 20 to 30 knots over the western lake near the North Shore
this morning, before weakening to 20 knots or less again by this
evening. We may also see easterly winds of 20 to 25 knots across the
central lake this morning through this afternoon along and behind
the convection too. As the winds become southerly this afternoon
through this evening, expect the winds over the eastern lake to
increase to 20 to 25 knots, continuing through the overnight hours
into Monday morning. We could also see southwesterly winds increase
to 20 to 30 knots over the western lake too ahead of a line of
convection/cold front dropping over the lake early Monday morning
from the northwest. Once we get behind the cold front on Monday,
expect the 20 to 30 knot winds to become generally westerly, being
strongest over the western half of Lake Superior. However, as
ridging begins to build back in, expect the winds to lighten to 20
knots or less again by late Monday night, with the light winds
expected to continue through the rest of the week as we remain on
the periphery of a high pressure block over the Southeast U.S.

Besides the thunder chances already mentioned above, we could see
showers and storms along the North Shore and by northern Ontario
late today through tonight before the line of convection pushes from
northwest to southeast Monday. While not expected at this time due
to the difficult nature of predicting weak shortwaves along the
ridge block, we still have non-zero thunderstorm chances for the
rest of the work week as a shortwave could kick-off convection once
again over the lake.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     MIZ002-004-005-009>012-084.

  Beach Hazards Statement through Monday evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...TAP
LONG TERM...GS/TAP
AVIATION...TAP
MARINE...TAP
Hazardous weather outlook, Jun 22, 2:39 AM EST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
339 AM EDT Sun Jun 22 2025

MIZ001>007-009>014-084-085-230745-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
339 AM EDT Sun Jun 22 2025 /239 AM CDT Sun Jun 22 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

There is a high swim risk along the Lake Michigan beaches of
Schoolcraft County today. See the latest Surf Zone Forecast and
Beach Hazards Statement for additional details.

A hot and humid airmass is expected over Upper Michigan today and
tonight. Those sensitive to heat, especially those without
effective cooling and/or hydration, will be impacted. See the
latest Heat Advisories for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A hot and humid airmass is expected over Upper Michigan Monday.
Those sensitive to heat, especially those without effective
cooling and/or hydration, may be impacted.

There is a high swim risk along the Lake Michigan beaches of
Schoolcraft County Monday. See the latest Surf Zone Forecast and
Beach Hazards Statement for additional details.

Thunderstorms are possible Monday and Monday evening. Some of the
storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-230745-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
339 AM EDT Sun Jun 22 2025 /239 AM CDT Sun Jun 22 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday. A few of the storms could be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-230745-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
339 AM EDT Sun Jun 22 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms return Monday and Monday evening. A few of the
storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Alger

When
June 22, 11:00 AM EST to 5:00 PM EST
Where
Alger forecast zone
Reported by
Mesonet
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Heat, Baraga

When
June 22, 11:00 AM EST to 5:00 PM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Heat, Keweenaw

When
June 22, 11:00 AM EST to 5:00 PM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heat, Marquette

When
June 22, 11:00 AM EST to 5:00 PM EST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heat, Northern Houghton

When
June 22, 11:00 AM EST to 5:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heat, Ontonagon

When
June 22, 11:00 AM EST to 5:00 PM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Heat, Southern Houghton

When
June 22, 11:00 AM EST to 5:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heat, Dickinson

When
June 22, 11:00 AM CST to 5:00 PM CST
Where
Dickinson forecast zone
Reported by
Mesonet
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Heat, Gogebic

When
June 22, 11:00 AM CST to 5:00 PM CST
Where
Gogebic forecast zone
Reported by
Mesonet
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Heat, Iron

When
June 22, 11:00 AM CST to 5:00 PM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Heat, Menominee

When
June 22, 11:00 AM CST to 5:00 PM CST
Where
Menominee forecast zone
Reported by
Mesonet
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287996, 1287997, 1288001, 1288002, 1288004, 1288005, 1288006, 1287998, 1287999, 1288000, 1288003.